Update 12/12/2012 including Hand/Foot Syndrome, Xeloda & Celebrex

December 12th, 2012 § 16 comments

Tuesday’s visit with my oncologist at Sloan Kettering was informative, as always. However, the big question can’t be answered: what is the trajectory of my stage IV cancer?

There will be no answer to that for now.

We start with a chemo. We see (through bloodwork and PET scans) how the cancer responds. If it responds, I stay the course until the treatment stops working or the side effects become untenable or dangerous. There is no way to know how long that will be. Any particular chemo could be ineffective from the get-go. It could fail after months. It could fail after years. Then you go to the list of options and decide on a next chemo regimen. This decision is not always easy; you can’t know which one will be best for you. It is often educated guesswork at best. There can be many chemotherapy options and in the end, I will probably try many/all as each one eventually fails. I’ve talked to women who have gone through more than eight different chemos in the treatment of their metastases. One thing I know is that chemotherapy in one form or another will be a part of my life for the rest of my life.

There is also no way to know if you will tolerate a chemo regimen well. Side effects can be dangerous and variable. Sometimes side effects are serious enough that you must discontinue using a particular drug even if it’s effective in reducing the cancer. As you can imagine, this can be a heartbreaking proposition: find something that works but you are unable to take.

As you know from my last post I have been struggling with HFS (Hand/Foot Syndrome) from the current chemo, Xeloda. I had done some research and found some studies indicating that the selective COX-2 inhibitor and anti-inflammatory drug Celebrex has been used with some success in helping reduce the severity of HFS in patients taking Xeloda (and a few other specific chemos). I had reduced my daily dose of chemo from 4000 mg to 3500 mg for this 5th round (7 days on, 7 days off) to see if the HFS improved with a slightly lower dose. Of course it’s scary to reduce the dose of your chemo but I’ve tolerated the maximum dose for a good number of rounds. It’s normal to need to reduce the dose as time goes on.

My oncologist agreed that the Celebrex was a good thought and definitely might help the HFS. There are risk factors associated with the use of the drug but we both agree that it’s worth the small risk. So I am starting with 200 mg once a day to see how I tolerate the Celebrex and if a low dose helps I will stay with that. If needed, it can be increased to 200 mg twice a day. My hope is that the Celebrex helps the HFS and allows me to go back to the higher 4000 mg (8 pills) a day chemo dosing for the next round.

In the meantime I continue with frequent moisturizing of my hands and feet (at least 10 times a day) with a variety of lotions including shea butter, Eucerin, Aquaphor, and more. I stay away from water, do not apply heat on hands/feet, wear socks and soft shoes/slippers, and wear gloves as much as possible. My feet have been doing very well, my hands holding steady and actually do seem improved today. Here’s hoping!

I know this was a technical discussion today but I want to share it for other people in treatment who might be able to ask their doctors about Celebrex if they suffer from HFS with Xeloda. I also hope that the explanation of chemo and prognosis will be informative.

I continue to do as much as I can everyday and when people see me and say, “You’d never know what you’re going through right now,” I take it as a compliment. I was busy today with routine dentist and endocrinology appointments… you can’t ignore the rest of your body when you are treating cancer. Many other body systems will be affected by the cancer and chemo. My thyroid has been holding steady but shows signs of needing another medication adjustment. Bone treatments like the Zometa infusion I take can cause problems with jaw bones. It’s important to keep a watchful eye on your whole body and not use cancer as an excuse for ignoring routine checkups. That’s my loving nag for the day… stay vigilant with your healthcare appointments and thanks for all of your support.



Tagged , , , ,

§ 16 Responses to Update 12/12/2012 including Hand/Foot Syndrome, Xeloda & Celebrex"

  • erikarobuck says:

    You light up my day. You are an unbelievable trooper. Have you heard the song, THE FIGHTER, by Travie McCoy? You remind me of that song. xo

  • jenna says:

    much love, sweetie. thanks for the update. keep up the good work. xo

  • Ann says:

    Sending you love.

  • Hugs to you….



  • Susan williams says:

    Namaste, your soul is great and informs us all

  • I send you my love, my dedication, and healing thoughts. The vibrations from all the love coming your way will be felt. We are all out here, your invisible army of ki dred spirits.

  • rachel says:

    So glad to hear your hand and feet are improving from the HFS, sounds so painful and irritating. Sending love xo

  • Pam says:

    I’m glad to see the update. I hope the new combination of meds gives you a good balance of relief from HFS and effective pummeling of the cancer.

    You are so right about keeping an eye on the rest of your body. Great advice for everyone with a major health condition.

  • Alice says:

    Thank you for sharing the details of your treatment – not too technical and I’m sure will help others.

  • Heidi Semivan says:

    The HFS was the worst side effect I had when I was on Xeloda. Very painful. Some days i could barely walk…Hang in there. Lowering the dose is not such a bad thing if you are not in pain.

  • Thank you for the updates and all of the valuable information you continue to provide us. I think about you many times throughout the day, read your tweets. I value every word you write Lisa, as I value knowing you and being able to call you a friend. Always in awe of your generous spirit, reaching out to others, educating on difficult topics. You open so many doors with your knowledge and share it freely. Knowledge that you have come by in such a difficult way. You are on top of everything and so informed about each detail of your cancer and treatment. Brillant, funny, giving…there are simply not enough adjectives to describe all of your amazing talents . I’ve been having trouble finding words lately and to be able to come here to read about cancer and greif have become a touchstone. You put in to words what I can’t. I do hope you find some relief for the HFS, and good luck with the Celebrex.

  • Mary Reeves says:

    Very informative. I am on Xeloda. I didn’t know about the Celebrex. Would that help with aching too?

    • I would talk to your doctor about it– it certainly would help with some kinds of achiness, if it’s true bone pain it may not. But it’s an anti-inflammatory so there is good potential to help. Definitely worth talking about and getting more info!

  • Amy in Texas says:

    Thanks for the tip on the Celebrex, I’m going to ask my doctor about trying this. I’ve been moisturizing, wearing soft shoes, and avoiding hot water, but after many weeks of treatment, I’m starting to feel the affects.

  • Nancy Pait says:

    I´ve been coping with painful burned soles of feet almost since the beginning of my X
    eloda treatment, which is a real pain because it makes my fave exercise- walking- almost impossible. Thank god for Yoga! Now I´ve got a new problem – painful toenails that seem to be loosening . Is losing nails another common side effect of Xeloda? I´d appreciate any help/feedback on this. Thanks!

    • Lisa Bonchek Adams says:

      I did have loss of toenails with it as well. Not all, just a few. They grew back after I completed my Xeloda use.

Leave a Reply

Your email address will not be published. Required fields are marked *

What's this?

You are currently reading Update 12/12/2012 including Hand/Foot Syndrome, Xeloda & Celebrex at Lisa Bonchek Adams.